Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS Tulsa, OK

May 30, 2004Benton County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 30, 2004, 2:28 PM CDT for Benton County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 2:28 PM CDT (19:28 UTC)
Expired
May 30, 2004, 3:30 PM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Benton County, AR

The radar

The Western Arkansas radar (KSRX), 108 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:50 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
2.8
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WUUS54 KTSA 301928
SVRTUL
ARC007-302030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 330 PM CDT

* AT 228 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF SPRINGTOWN...MOVING NORTHEAST AT 65 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTONVILLE...
  SILOAM SPRINGS...ROGERS...LOWELL...PEA RIDGE...SPRINGTOWN...
  HIGHFILL AND CAVE SPRINGS.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3620 9456 3607 9440 3636 9392 3647 9414

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:12 PM CDT, 16 minutes earlier.

Area forecast discussion, May 30, 2:12 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
212 PM CDT SUN MAY 30 2004

DESCRETE CELLS HAVE DEVELOPED RAPIDLY NEAR FORT SMITH AND
FAYETTEVILLE.  THESE CELLS HAVE FORMED WELL AHEAD OF THE MAIN
BOUNDARY AND IN THE ZONE OF THE AFOREMENTIONED HIGHER STORM-RELATIVE
HELICITY.  THE STORMS HAVE GONE SEVERE QUICKLY AND WILL HAVE AN
INCREASED POTENTIAL FOR LOW-LEVEL STORM ROTATION.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 30, 2:05 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
205 PM CDT SUN MAY 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-310000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
205 PM CDT SUN MAY 30 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...
...A FEW SUPERCELL THUNDERSTORMS THIS AFTERNOON AND EVENING...

A DRYLINE WAS MOVING ACROSS EASTERN OKLAHOMA.  A COLD FRONT WILL
MERGE INTO THE DRY LINE FROM THE NORTHWEST AND PUSH THROUGH THE AREA
THIS EVENING.

SEVERE THUNDERSTORMS ARE ONGOING AHEAD OF THE DRYLINE.  STRONG WIND
FIELDS ALOFT AND HIGH INSTABILITY HAVE RESULTED IN A FEW OF THE
STORMS BECOMING SUPERCELLS.  WHILE NOT STRONGLY FAVORABLE...ENOUGH
LOW-LEVEL WIND SHEAR AHEAD OF THE STORMS IS IN PLACE TO RESULT IN A
TORNADO THREAT...ESPECIALLY WITH ANY CELLS THAT CAN TURN TO THE
RIGHT.  HAIL AND DAMAGING WINDS WILL ALSO OCCUR WITH THE STRONGER
STORMS.

BY 7PM THE PRIMARY SURFACE BOUNDARY WILL STRETCH FROM BETWEEN ROGERS
AND EUREKA SPRINGS TO FORT SMITH TO JUST EAST OF HUGO.  THE BOUNDARY
WILL BE EAST OF THE TULSA FORECAST AREA BY 10PM.  AS A RESULT THE
SEVERE WEATHER THREAT IS EXPECTED TO END BY LATE EVENING.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGERS SHOULD ALREADY BE ACTIVATED NEAR AND IN ADVANCE
OF THE STORMS IN EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT THAT MOVES THROUGH THE AREA TODAY IS EXPECTED TO
STALL TO THE SOUTH OF THE AREA BY TONIGHT.  MONDAY IS EXPECTED TO
REMAIN DRY AS THE FRONT REMAINS SOUTH OF THE AREA.  THE FRONT IS
THEN EXPECTED TO BEGIN LIFTING BACK TO THE NORTH...PROVIDING AT
LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE WEEK BEGINNING TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, May 30, 12:51 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             ROSE                    36.22N 95.03W
05/30/2004  1.00 INCH        MAYES              OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 30, 1:02 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
102 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             1 S STIDHAM             35.35N 95.70W
05/30/2004  1.00 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 30, 1:08 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
108 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             1 S STIDHAM             35.35N 95.70W
05/30/2004  1.75 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

GW
Local storm report, May 30, 1:18 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             CHECOTAH                35.47N 95.52W
05/30/2004  1.75 INCH        MCINTOSH           OK   AMATEUR RADIO

1254 AM     HAIL             8 W KANSAS              36.20N 94.94W
05/30/2004  0.88 INCH        DELAWARE           OK   PUBLIC

&&

GW
Local storm report, May 30, 1:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
134 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             WARNER                  35.49N 95.31W
05/30/2004  0.88 INCH        MUSKOGEE           OK   BROADCAST MEDIA

&&

GW
Local storm report, May 30, 2:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
219 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WATTS                   36.11N 94.57W
05/30/2004  0.75 INCH        ADAIR              OK   AMATEUR RADIO

&&

GW

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:18 PM CDTSevere Thunderstorm WarningTSABenton72 min
May 30, 2:08 PM CDTSevere Thunderstorm WarningTSACrawford, Madison, Washington67 min
May 30, 2:42 PM CDTSevere Thunderstorm WarningTSACarroll63 min
May 30, 3:18 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian72 min
May 30, 3:27 PM CDTSevere Thunderstorm WarningTSAMadison, Washington63 min
May 30, 3:36 PM CDTSevere Thunderstorm WarningTSAFranklin84 min
May 30, 4:50 PM CDTFlash Flood WarningTSASebastian4 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.